Acute Adverse Reactions to Gadolinium-Based Contrast Media
Acute non-renal and renal adverse reactions occur after administration of gadolinium-based contrast media just as after iodine-based contrast media. However, the rate of acute non-renal adverse reactions is much lower after gadolinium-based contrast media than after iodine-based contrast media. Acute renal adverse reactions (contrast medium-induced nephropathy, CIN) do occur after gadolinium-based contrast media but are extremely infrequent after administration of the low doses (0.1–0.3 mmol l−1 kg−1) used for MRI. Knowledge about higher doses is limited, but the frequency of renal adverse reactions is predicted to be closer to that seen after iodine-based contrast media.
KeywordsNephrogenic Systemic Fibrosis Anaphylactoid Reaction Gadopentetate Dimeglumine Gadobenate Dimeglumine Gadoterate Meglumine
- Elmstahl B, Leander P, Grant D et al (2007) Histomorphological changes after renal X-ray arteriography using iodine and gadolinium contrast media in an ischemic porcine model. Acta Radiol 23:1–11Google Scholar
- Haustein J, Niendorf HP, Krestin G et al (1992) Renal tolerance of gadolinium-DTPA/dimeglumine in patients with chronic renal failure. Invest Radiol 27(2):153–156Google Scholar
- Sharpe R, Levin D, Parker L, Rao V (2013) Previously sharp increases in growth of MR imaging have ceased and MR use is decreasing. American Roentgen Ray Washington DC, abstract # 037Google Scholar
- Thomsen HS, Almen T, Morcos SK, Members of Contrast Media Safety Committee of European Society of Urogenital Radiology (2002) Gadolinium-containing contrast media for radiographic examinations: a position paper. Eur Radiol 12:2600–2605Google Scholar
- Weber JCP (1984) Epidemiology of adverse reactions to nonsteroidal anti-inflammatory drugs. In: Rainsford KD, Velo GD (eds) Side-effects of anti-inflammatory drugs, advances in inflammation research. Raven Press, New York, pp 1–7Google Scholar